Welcome Back Rusty!

July 16, 2018

I have been in a pretty rubbish place lately and it's just one thing on top of the other. I don't know if I have ever been so depressed - which given my history with depression, this is quite something to recognise!

 

The rash (I'm now calling Rusty) that was scary then not scary at the beginning of the month decided to come back and bring it's entirely family and community with it. I had noticed some spots after the first rash seemed to go away with the steroids etc so kept an eye on it. I had some itching and bumps appearing, but by Thursday last week it had spread considerably and it's appearance had changed so I was off to see my lovely GP (third time in three weeks!). We went through lots of things and she felt that it was an allergy and not related to my medication. Cue more antihistamines and steroid ointment.

 

Friday I woke up and parts of me that were totally clear on Thursday were now a nasty looking red. Friday here is like a Sunday in western parts of the world so couldn't get to see my doctor, so first thing Saturday was on the phone and another appointment with my GP made. It's unfortunate they don't run a loyalty card because I must be due for a free consultation, or at least a cuddly toy or pen by now! She couldn't believe how much it had spread in the 48 hours since I'd seen her, so she sent me off to see a Dermatologist in her clinic.

 

Long story and lots of itching later, he confirmed what none of us, especially me, wanted to hear, and that is that I have a medication allergy to my most recent med. He said I needed to stop taking it, prescribed steroids and multiple antihistamines and cream and that I need to see him in two weeks.

 

I managed to get an appointment with my psychiatrist, Dr S, for yesterday. Bless, I'm so lucky to have found him. He made a special trip to come and see me. This might not seem like a big deal, but given what I have been used to, it means the world to me. Dr S works in a Clinic and a Hospital and has schedules in both. Yesterday morning he was at the Clinic, in the afternoon at the Hospital. In order to see me, he travelled then from the Hospital back over to the Clinic once he was finished for the day. This, apart from bringing tears to my eyes, shows me that I really have found a doctor who cares.

 

Dr S wasn't interested in seeing the bright red rash that covers my back, legs, bum, torso, breasts even. He took a look at one arm and immediately said that it is a medication reaction and I need to stop immediately, and, unfortunately won't be able to try again with this med once things calm down. In his 17 years as a psychiatrist he has seen this in maybe 25 patients, and lucky me, I'm one of the 25. In his words, we get one chance with this, and the next time could be fatal. Cue.....

 

.....disappointment, frustration, tears, hopelessness, anger. I have been through so many medication changes, and done so much research into medication, and, I have to admit, had my hopes pinned on this one. It seems, my body, has different ideas.

 

There are four main mood stabilisers and I have had tried and had reactions to three of them. We have one left. I can't start taking that until all signs of my rash have cleared up so we can really see how this fourth med gets on with me without any lingering distractions.

 

In the meantime, without a mood stabiliser, I will dose myself with steroids and antihistamines, lather myself in cream, take my normal meds, as well as a new antidepressant I've been prescribed to try and lift me out of the depths of despair I am currently in. Because my sleep has been so rubbish lately Dr S has also replaced my anxiety/sleep aid with a new one - that is used to sedate people pre-anaesthesia!

 

So, two abrupt discontinuations of two medications that should not be abruptly discontinued. The introduction of a new med immediately, and another yet to come.

 

I'm not sure what the next few weeks hold, but have to admit I'm pretty apprehensive. I'm pleased that I have started with my lovely psychologist Dr R, as she will help me over the next few weeks. I am doing everything I can to get myself on track and into a state of wellness. It surprises, and angers me that I have been left to fend for myself the last few years. That no one (doctor, because who else would it be) has said "oh, Becs, you really need to get a wellness plan put in place". It is only through me really investigating and pushing and changing psychiatrists that this might finally happen. And it is only by finally finding Dr R that my feelings of not being able to do this on my own have been validated.

 

A word that has come up fairly regularly about me is 'resilience'. I guess I am pretty resilient, because I don't know how many people would have called time by now. I try to brush things off and deal with them the best I can, but the truth is, there are issues going on in my head that aren't going to go away on their own. That medication can help, but can't fix. And that I can't do this on my own.

 

No one understands what I go through. I get that, and I can't expect people to get it, because (as my medication journey proves) there is no 'one size fits all'. But it really freakin' sucks. Feeling like crap 80%-90% of the time. To feel so alone and misunderstood. And then to get a rash, that I know could be related to my medication, but I don't want to cause a stir, or jump to conclusions, so I don't. But then to find out that if I didn't push things, I might not be here to write about it.

 

Ironic really, that a lot of my thoughts are about not wanting to live this life, but when it comes to something that could take this life from me, there is outrage from me. Gotta laugh about that I guess.

 

I did have a wonderful catch up with my Mum this morning, and she reminds me that there are people who may not understand, but have an ear and will make the time to listen for as long as I need to talk. It just takes some time to set the scene and get me to open up.

 

No doubt I'll update over the next couple of weeks on how things are going with Rusty and the changes in my medication. Fingers and toes crossed for a smooth transition. 

 

Wishing you the best day possible, love Becs

Share on Facebook
Share on Twitter
Please reload

Featured Posts

Living My Life My Way! Wahoo! Welcome to my world!

Am I anxious or excited? Why am I doing this? What do I hope to achieve?

I think I'm excited. I also...

Well, here goes....my very own blog!

December 26, 2017

1/1
Please reload

Recent Posts

January 1, 2019

July 16, 2018

July 11, 2018

July 3, 2018

May 27, 2018

May 23, 2018

Please reload

Archive
Please reload

Search By Tags